Posted 07 April 2008 - 12:04 PM
I'm surprised your doctor didn't tell you to take Zyrtec for the hives and itching.
He put me on that and Prednisone from my allergic reaction to Silverdene.
It is what it is...........
Posted 07 April 2008 - 12:16 PM
Posted 08 April 2008 - 02:21 AM
Tru, my doctor did tell me to take an over the counter antihistamine (oral). That and the oatmeal bath really helped. I looked online at the side effects of Prednisone and the hives,itching and rash were listed under the "uncommon side effects" consult medical help immediately. I was surprised that my rheumatologist was unaware of these side effects and that he found it "highly unusual". I don't have any food allergies and didn't eat or do anything out of the ordinary yesterday. Was just laying in bed reading when it suddenly hit me with the itching and hot red skin. He also asked if I had eaten any strawberries (??) which I had not. Oh also, I had noticed the day before that I was very warm and clammy, like kind of sweaty.
So, instead of 3 pills a day he told me to try taking 1/2 today and see how I feel. I hope I don't have another reaction because my husband went back to work today and I am by myself.
Posted 08 April 2008 - 04:46 AM
Trouble with this illness is that you can become allergic to anything overnight, even if you have used it for years!
I just became allergic to Omnicef after years of using it. That also happened with Tetracycline. Really frightening when it happens. I always keep an OTC in the house now.
It is what it is...........
Posted 08 April 2008 - 07:12 AM
You are right, I never imaginied I'd have an allergic reaction since I'd been ok taking the Prednisone for 5 days with no trouble. It just hit me out of nowhere.
I'm down to 1/2 doses now so just hoping that won't trigger another attack. This stuff has seemed to help me so much with my mobility I would hate to have to stop taking it.
Yep, got the OTC on hand now and lots of oatmeal in the pantry.
Posted 08 April 2008 - 07:25 AM
I need to jump in here to point out, once again, that Prednisone can be very dangerous, even deadly, for scleroderma patients. Even in moderate doses for just a few weeks.
Please read more about it and share it with your medical team, for there is a dire lack of awareness of this huge threat to scleroderma patients --
Steroid Warnings for Scleroderma.
Corticosteroids (such as prednisone) strongly increase the short-term risk of developing scleroderma renal crisis (kidney failure). It also causes a 70 percent increased risk of developing pneumonia. It is crucial to avoid corticosteroids in patients with systemic scleroderma.
Steroids will certainly make many of the symptoms feel better -- at least, temporarily -- and doctors will certainly try to prescribe them often for scleroderma symptoms. But this is a very serious issue.
There really are times when it is better to have no treatment at all, than a treatment that could worsen the illness, lead to life-threatening complications and even death by sudden kidney failure or pneumonia.
It is up to each of us to make these decisions along with our medical team, but MANY of our doctors are completely unaware of the excess threat to our health posed by prednisone use in scleroderma patients, so it is usually up to us to inform them of it or to respectfully decline the idea and ask for other alternatives.
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099
The most important thing in the world to know about scleroderma is sclero.org.
Posted 08 April 2008 - 07:32 AM
Posted 08 April 2008 - 11:07 AM
My sister had the same thing happen. She's getting her hip replaced at the end of the month. I was afraid to say anything because it doesn't always happen and I didn't want to scare anyone...
Posted 08 April 2008 - 11:52 AM
Are you feeling better today? I've been worried about you!
Posted 09 April 2008 - 12:34 AM
Well I spoke to my doctor and am being tapered off the Prednisone this week. They just weren't agreeing with me. I'll be completely off by Sunday. I only took one yesterday and I can feel the stiffness returning already Its amazing how fast this stuff works. I remember within the first day or two feeling so much releif from the stiffness, and now after 2 days of only taking one I feel stiff again.
On the upside, I do have my eye appointment on Monday, so if the eye doctor gives the go ahead I can start the Plaquenil. Until then you'll all just have to put up with me whining I swear I can hear the Sanford and Son theme music in my head when I get out of bed in the morning Lol
Posted 10 April 2008 - 01:36 AM
I am on 4 mg every other day until Sat, then I'll be off the prednisone. I feel the effects already and pretty harshly. Not sure if it's because I had that temporary releif for those 5 days or so but sheesh! When I woke up this morning I was stiff as a board. And my back was killing me last night when I was in bed.
Anyway, that's my whining for the day Lol Just needed to vent.
Posted 10 April 2008 - 03:49 AM
I'm sorry you're feeling stiff and achy again. It's like you had a little vacation, until the hives kicked in! I do hope the plaquenil will work as well for you as the prednisone did. Good luck at the eye doctor!
Posted 10 April 2008 - 05:03 AM
Posted 10 April 2008 - 06:31 AM
Posted 10 April 2008 - 07:31 AM
When I took it 8 years ago for a strange all-over body inflammation (scleroderma related), I felt so good that I became very active (which included felling 90 foot eucalyptus trees!). Needless to say, I got even sicker.
Posted 10 April 2008 - 09:08 AM
Posted 10 April 2008 - 07:38 PM
I too can relate to how you are feeling, I am 39 years old and find myself these days shuffling along and in constant pain. For the last few days I have been having pain in the lungs which worsen in the evening. I am having bowel problems which sends me to the toilet up to 20 times a day and a nagging constant cough.
I have Prednisolone in my cupboard which I am tempted to use at times, but I will try and battle through this flare. Please know that you are not alone in this and try and look on the bright side of things, - hard, I know, but if you have kids there is not much that you can do but to try and stay positive, for them.
Craig, I can also relate to the feeling of wellness whilst on Prednisolone.
After a few days of taking it I felt like I was a teenager again, full of energy, being able to get down on the floor and jump up straight away! I practically cleaned my house like never before, and cooked and cooked, Yes, all of the wrong things, my appetite was terrible, always thinking about food.
Take care everyone
Posted 13 April 2008 - 04:47 AM
Same here with the almost instantaneous flexibility and energy. I suddenly could bend and move in ways that I couldn't for a long time. On the other hand I just don't feel personally that the side effects were worth it.
And my appetite decreased since I've been off so another plus.